Montana, 2017

Hail and Damaging Winds in Montana, June 1, 2017

June 1, 2017 · NWS TFX · 10 events in 3 counties and zones

An upper-level disturbance and Pacific cool front swept eastward over the region during the afternoon and early evening of June 1st. Scattered showers and thunderstorms developed along and ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An upper-level disturbance and Pacific cool front swept eastward over the region during the afternoon and early evening of June 1st. Scattered showers and thunderstorms developed along and ahead of the front. Appreciable instability and vertical wind shear allowed some storms to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 1, 1:00 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 1, 1:00 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
200 PM MDT Thu Jun 1 2017

.SYNOPSIS...
A cold front will bring widespread showers and thunderstorms through
this evening across western and central Montana. A few storms may
become strong to severe at times...with strong winds...hail...and
frequent lightning being the main threat. Shower and thunderstorm
activity is then expected to diminish tonight. Breezy and slightly
cooler conditions are then expected for Friday...with mainly dry
conditions also expected. Warming conditions are then expected for
the weekend...with a few scattered thunderstorms possible on Sunday.

&&

.DISCUSSION...

Tonight through Saturday...Thunderstorms are starting to develop
ahead of an approaching cold front this afternoon. Forecast remains
on track that this cold front will bring widespread thunderstorm
activity...with a few strong to severe storms possible. 18z special
sounding shows some modest cape near 1000 J/KG possible with some
increasing 0-6 KM shear with a strong jet associated with the front.
All day cloud cover will be the limiting factor...especially for the
large hail threat. There was high amounts of DCAPE in the special
sounding...and the potential for inverted-v profile today...so
damaging wind looks to be the main threat this afternoon and
evening. Overall sticking with the isolated severe threat to along
and east of I-15...especially from Helena to Canada and east. After
the front passes through tonight...shower activity should diminish
from west to east...with almost all activity ending by Friday
morning. The remainder of Friday will be slightly cooler with highs
in the 70s and gusty westerly winds as a weak clipper system moves
through the area. Winds 30 to 40+ mph are possible on
Friday...especially along the Hi-Line. Winds then diminish Friday
night. Saturday will see a ridge of high pressure briefly move
overhead...bringing mainly dry conditions...mostly clear skies...and
warming conditions...perhaps back into the low 80s. Anglin

Saturday Night through Thursday...The upper level ridge axis shifts
east of the forecast area Saturday night. Weak shortwave energy
moving through the southwesterly flow could spawn isolated, mainly
mountain showers Saturday night and Sunday. Temperatures have
trended warmer, now forecast to reach the upper 80s to near 90F on
Sunday afternoon. A more organized Pacific system crosses the
Northern Rockies early Monday. A few strong thunderstorms become
possible if this wave slows or intensifies and arrives at peak
heading Monday afternoon. Model guidance for this system has been
inconsistent, now showing the wave remaining open and ejecting
quickly east of the area. Given this uncertainty, will continue to
maintain chances for showers and thunderstorms in the forecast for
Monday and Tuesday, along with cooler temperatures. A broad, large
scale ridge builds over the interior western U.S. Wednesday and
Thursday, providing a period of dry and warmer conditions. PN

&&

.AVIATION...
Updated 1755Z.
An upper level disturbance and Pacific cool front will move through
the region this afternoon and evening producing widespread showers
and thunderstorms. Some storms will produce heavy rain and strong
winds. Isolated small hail is also possible. Thunderstorms should
die off by 06Z but stratiform rain and some shower activity will
persist through about 09Z Friday. VFR conditions will prevail
through the period with areas IFR/MVFR conditions likely in
precipitation.  mpj

&&

.HYDROLOGY...
With warm weather expected through the weekend...higher elevation
mountain runoff will continue. Latest Missouri Basin River
Forecast Center (MBRFC) river forecasts continue to show water
levels on the Big Hole River near Melrose rising above flood stage
by Sunday morning, then remaining above flood stage through the
week and into the following weekend. Have therefore issued a Flood
Watch for the Big Hole. Smaller streams and creeks coming out of
the mountains are also expected to rise to near bankfull levels in
the coming days but have held off on issuing any highlights at
this time. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  74  45  83 /  70  10   0   0
CTB  49  70  42  81 /  30  10   0   0
HLN  50  76  48  85 /  60  10   0   0
BZN  47  76  43  84 /  50  20   0   0
WEY  40  68  34  76 /  30  10   0   0
DLN  45  74  44  83 /  40  20   0   0
HVR  55  79  47  86 /  70  10   0   0
LWT  51  72  45  80 /  30  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood Watch for the Big Hole River near Melrose.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jun 1, 12:33 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
133 PM MDT THU JUN 1 2017

MTZ008-012000-
Beaverhead MT-
133 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 200 PM MDT...

At 133 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Gibbonsville, or 32 miles north of Salmon, moving
north at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Beaverhead County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4578 11387 4576 11385 4575 11381 4584 11370
      4588 11354 4594 11351 4576 11339 4583 11326
      4580 11318 4543 11376 4544 11378 4550 11376
      4552 11383 4559 11380 4562 11390 4568 11394
TIME...MOT...LOC 1933Z 196DEG 38KT 4564 11379

JANGLIN
Special weather statement, Jun 1, 1:00 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
200 PM MDT THU JUN 1 2017

MTZ008-012030-
Beaverhead MT-
200 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 230 PM MDT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Wisdom, or 37 miles southeast of Hamilton, moving
north at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Beaverhead County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4584 11370 4583 11366 4588 11354 4594 11351
      4576 11339 4575 11336 4580 11335 4587 11322
      4586 11322 4574 11335 4562 11355 4574 11378
      4579 11379
TIME...MOT...LOC 2000Z 175DEG 33KT 4583 11367

JANGLIN
Special weather statement, Jun 1, 1:23 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Great Falls MT
223 PM MDT THU JUN 1 2017

MTZ008-012100-
Beaverhead MT-
223 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 300 PM MDT...

At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Wisdom, or 28 miles northeast of Salmon, moving north
at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wisdom and Jackson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4582 11370 4580 11343 4575 11336 4580 11334
      4579 11319 4536 11341 4542 11364
TIME...MOT...LOC 2023Z 184DEG 22KT 4549 11351

JANGLIN
Special weather statement, Jun 1, 2:09 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Great Falls MT
309 PM MDT THU JUN 1 2017

MTZ046-048-049-012200-
Southern Rocky Mountain Front MT-Eastern Teton MT-Eastern Pondera MT-
309 PM MDT THU JUN 1 2017

...SPECIAL WEATHER STATEMENT...

At 306 PM MDT, Doppler radar was tracking a strong thunderstorms
southwest of Valier, or 20 miles northwest of Choteau, moving north
at 20 mph.

Heavy rain, pea sized hail and winds in excess of 30 mph will be
possible with this storm.

Locations impacted include...
Valier, Pendroy and Bynum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near lake Frances, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4837 11185 4773 11230 4787 11270 4813 11263
      4813 11218 4831 11258 4845 11254
TIME...MOT...LOC 2106Z 196DEG 17KT 4806 11243

Hoenisch

The radar

The Great Falls radar (KTFX), 112 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Lewis and Clark

When
June 1, 2:20 PM MST
Where
Lewis and Clark County, 10 mi WNW of Helena
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.635, -112.225

Retired NWS employee reported ping pong ball-size hail just north of MacDonald Pass.

Hail, Lewis and Clark

When
June 1, 2:45 PM MST
Where
Lewis and Clark County, 2.74 mi WNW of Marysville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.750, -112.300

Quarter size hail in Birdseye.

Thunderstorm Wind, Lewis and Clark

When
June 1, 3:10 PM MST
Where
Lewis and Clark County, Wolf Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.000, -112.070

Estimated winds of at least 60 mph.

Thunderstorm Wind, Cascade

When
June 1, 3:44 PM MST
Where
Cascade County, 0.94 mi E of Cascade
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.270, -111.700

A 60 mph thunderstorm wind gust in Cascade at 4:44 PM MDT.

Thunderstorm Wind, Cascade

When
June 1, 3:58 PM MST
Where
Cascade County, 0.94 mi E of Cascade
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.270, -111.700

Thunderstorm wind gusts of 60 to 70 mph. Some trees down. Very heavy rain caused localized street flooding.

Hail, Cascade

When
June 1, 4:20 PM MST
Where
Cascade County, 9.56 mi WSW of Eden
Measured
1 in hail
Reported by
Public
Coordinates
47.220, -111.460

Estimated hail around quarter size. Crop damage. Strong winds. Time and exact location of event are estimated.

Thunderstorm Wind, Cascade

When
June 1, 4:30 PM MST
Where
Cascade County, 1.46 mi SSE of Great Falls
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.500, -111.290

Rotted tree blown down by thunderstorm. Estimated gust of 60 mph.

Hail, Cascade

When
June 1, 4:40 PM MST
Where
Cascade County, 3.34 mi SE of (Gtf)great Falls Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.440, -111.330

Quarter size hail reported in the Big Bend/Fox Farm area of Great Falls.

Thunderstorm Wind, Chouteau

When
June 1, 5:05 PM MST
Where
Chouteau County, 2.78 mi SW of Kershaw
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.790, -110.790

Spotter reported wind gusts of at least 60 mph on US Highway 87, near mile marker 33. Wind was lofting dust, which reduced visibility.

Thunderstorm Wind, Chouteau

When
June 1, 5:40 PM MST
Where
Chouteau County, 5.26 mi NE of Loma
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.990, -110.430

Trained spotter estimates 60 to 70 mph wind gusts with tree limbs of 3 inches in diameter down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699775, 699776, 699783, 699781, 699782, 699777, 699785, 699778, 699784, 699786.